Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 35, NWS Columbia, SC

June 1, 2001Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 1, 2001, 1:38 PM EDT for Sumter County, South Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 1, 2001, 1:38 PM EDT (17:38 UTC)
Expired
Jun 1, 2001, 2:15 PM EDT
In force
37 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sumter County, SC

What was reported inside it

TimeReportWhereRemark
Jun 1, 1:45 PM EDTThunderstorm Wind 50 ESumter, SCHighway dept. reported trees down in south Sumter on Black River Rd.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 12:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 011739
SVRCAE
SCC061-085-011815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
138 PM EDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 215 PM EDT.

* AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CHERRYVALE...OR ABOUT 5 MILES WEST OF
  SUMTER...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    MULBERRY.
    EAST SUMTER.

THIS STORM WILL PRODUCE DIME SIZE HAIL.

LAT...LON 3401 8059 3385 8049 3401 8002 3423 8016

BEC/TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 9:52 AM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 1, 9:52 AM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
952 AM EDT FRI JUN 1 2001

ONE SHORT WAVE LEAVING THE AREA ATTM AND ANOTHER ONE EXPECTED
MID-LATE AFTERNOON. EARLY MORNING SHOWERS HAVE MOVED NORTH OF THE
MIDLANDS. WE ARE STARTING TO GET SOME SUN WITH LIS DOWN TO MINUS 6
ACROSS THE EASTERN MIDLANDS. EXPECT MODERATE INSTABILITY THIS
AFTERNOON. STRONGEST STORMS SHOULD BE ACROSS THE EAST WITH BEST
INSTABILITY. MAIN THREAT WILL BE WIND DAMAGE. WET BULB ZERO AROUND
12000FT.  WILL KEEP CATEGORICAL POPS THIS AFTERNOON. MAY TWEAK TEMPS
UP A BIT.

.CAE...
GA...NONE.
SC...NONE.

LM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:13 PM EDTSevere Thunderstorm WarningCAECalhoun32 min
Jun 1, 2:53 PM EDTSevere Thunderstorm WarningCAEChesterfield37 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.